Global Advanced Research Journal of Medicine and Medical Sciences (GARJMMS) ISSN: 2315-5159
July 2017 Vol. 6(8), pp. 175-178
Copyright © 2017 Global Advanced Research Journals
Report of Refeeding Syndrome in Chronic Obstructive Pulmonary Disease Elderly Patient
Fernando Roccia1*, Luca Gallelli2*, Benedetta Campolo1, Giuseppina Marrazzo1, Mariarita Perri3, Claudia Roccia2, Girolamo Pelaia1, Rosario Maselli1 and Erika Cione3§
1Department of Medical and Surgical Science, School of Medicine, University of Catanzaro, Italy.
2Department of Health Science, School of Medicine, University of Catanzaro, Clinical Pharmacology and Pharmacovigilance Unit, Mater Domini University Hospital, Catanzaro, Italy.
3Department of Pharmacy, Health and Nutritional Sciences, University of Calabria, Italy
*Roccia and Gallelli share the authorship
§Corresponding Author E-mail: firstname.lastname@example.org; Phone: +390984493193
Accepted 29 August, 2017
Refeeding Syndrome (RS) is a life-threatening condition where the body is predisposed to a non-obvious multi-deficiency occurring with minerals shifts between the intra- and extracellular compartments. We used biochemical parameters and Naranjo probability scale. Herein we report the development of RS in a patient with chronic obstructive pulmonary disease, treated with parenteral nutrition (PN). In our patient cholesteric index (with an increase of gamma-GT and bilirubin) was observed, as well as the association between PN and clinical symptoms (Naranjo score 7). PN was stopped, replaced with nasogastric feeding at first and subsequently to a percutaneous endoscopic gastrostomy tube, with a time-related improvement of symptoms. Although PN represents an effective approach in patients that cannot be treated with enteral nutrition its use in elderly patient can be related to the development of adverse metabolic reactions.
Keywords: Refeeding Syndrome, elderly, parenteral nutrition.
Baker B, Ali A, Isenring L (2016). Recommendations for Manganese Supplementation to Adult Patients Receiving Long-Term Home Parenteral Nutrition: An Analysis of the Supporting Evidence. Nutr. Clin. Pract. 31:180-185.
Caroleo B, Staltari O, Gallelli L, Perticone F (2015). Reactivation of chronic hepatitis B during treatment with tenofovirdisoproxil fumarate: drug interactions or low adherence? BMJ Case Rep.
Gallelli L, Colosimo M, Tolotta GA, Falcone D, Luberto L, Curto LS, Rende P, Mazzei F, Marigliano NM, De Sarro G, Cucchiara S (2010). Prospective randomized double-blind trial of racecadotril compared with loperamide in elderly people with gastroenteritis living in nursing homes. Eur. J. Clin. Pharmacol. 66(2):137-44. doi: 10.1007/s00228-009-0751-3.
Gallelli L, Ferreri G, Colosimo M, Pirritano D, Flocco MA, Pelaia G, Maselli R, De Sarro GB (2003). Retrospective analysis of adverse drug reactions to bronchodilators observed in two pulmonary divisions of Catanzaro, Italy. Pharmacol. Res. 47(6):493-499.
Gallelli L, Staltari O, Palleria C, De Sarro G, Ferraro M (2009). Hepatotoxicity induced by methimazole in a previously healthy patient. Curr. Drug Saf. 4(3):204-206.
Gareri P, De Fazio P, Gallelli L, De Fazio S, Davoli A, Seminara G, Cotroneo A, De Sarro G (2008). Venlafaxine-propafenone interaction resulting in hallucinations and psychomotor agitation. Ann. Pharmacother. 42(3):434-438.
Mercadante S, Caruselli A, Villari P, Girelli D, Prestia G, Giarratano A (2015). Frequency and Indications of ParenteralNutrition in an Acute Palliative Care Unit. Nutr. Cancer. 67: 1010-1013.
Oshima T, Pichard C (2015). Parenteral nutrition: never say never. Crit Care. 19, S5
Parli SE, Ruf KM, Magnuson B (2014). Pathophysiology, treatment, and prevention of fluid and electrolyte abnormalities during refeeding syndrome. J. Infus.Nurs. 37:197-202.
Rio A, Whelan K, Whelan K, Goff L, Reidlinger DP, Smeeton N (2013). Occurrence of refeeding syndrome in adults started on artificial nutrition support: prospective cohort study. BMJ Open. 3:e002173.
Walmsley RS (2013). Refeeding syndrome: screening, incidence, and treatment during parenteral nutrition. J. Gastroenterol. Hepatol. 28 :113-117.
Weinsier RL, Krumdieck CL (1981). Death resulting from overzealous total parenteral nutrition: The refeeding syndrome revisited. Am. J. Clin. Nutr. 34:393-399
- Fern on Google Scholar
- Fern on Pubmed
- o Roccia on Google Scholar
- o Roccia on Pubmed
- Luca Gallelli on Google Scholar
- Luca Gallelli on Pubmed
- Benedetta Campolo on Google Scholar
- Benedetta Campolo on Pubmed
- Giuseppina Marrazzo on Google Scholar
- Giuseppina Marrazzo on Pubmed
- Mariarita Perri on Google Scholar
- Mariarita Perri on Pubmed
- Claudia Roccia on Google Scholar
- Claudia Roccia on Pubmed
- Girolamo Pelaia on Google Scholar
- Girolamo Pelaia on Pubmed
- Rosario Maselli on Google Scholar
- Rosario Maselli on Pubmed
- Erika Cione on Google Scholar
- Erika Cione on Pubmed